Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 377, NWS Memphis, TN

November 23, 2004Itawamba County, Monroe County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Nov 23, 2004, 11:30 PM CST for Itawamba County, Monroe County, Mississippi. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 23, 2004, 11:30 PM CST (05:30 UTC)
Expired
Nov 24, 2004, 12:00 AM CST
In force
30 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Itawamba County, MS, Monroe County, MS

The radar

The Columbus AFB radar (KGWX), 25 km from the middle of the area, began a volume at 05:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 23, 9:20 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 5.5 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2004-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2004-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
790 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 240530
SVRMEG
MSC057-095-240600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1130 PM CST TUE NOV 23 2004

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI
  MONROE COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL MIDNIGHT CST

* AT 1130 PM CST...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
  SEVERE THUNDERSTORMS FROM EVERGREEN TO 7 MILES SOUTHWEST OF NEW
  WREN...MOVING EAST AT 40 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH MIDNIGHT CST INCLUDE...
  FULTON...AMORY...
  SMITHVILLE...NEW SALEM...
  HATLEY...
  TREMONT...

.DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. IF
YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3429 8852 3388 8867 3389 8847 3396 8824
      3432 8820

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 23, 11:13 PM CST, 17 minutes earlier.

Area forecast discussion, Nov 23, 11:13 PM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1113 PM CST TUE NOV 23 2004

.DISCUSSION...

BUSY NIGHT WITH THE VERY HEAVY RAINS OVER NORTHERN MISSISSIPPI AND
THE SEVERE/TORNADIC THUNDERSTORMS OVER THE SAME REGION EARLIER. WILL
KEEP AN EYE ON THE WARM FRONT CURRENTLY LOCATED OVER THE SRN
SECTIONS OF THE FORECAST AREA. IT IS FORECAST TO LIFT NORTHWARD OVER
THE NEXT FEW HOURS. THIS COUPLED WITH A STRONG 250MB JET WILL LIKELY
BRING ADDITIONAL THUNDERSTORMS TO THE MID SOUTH BY EARLY MORNING.
CURRENTLY THE STRONGER STORMS ARE LOCATED OVER THE MS/LA STATE LINE
JUST WEST OF JACKSON...WHILE FARTHER WEST A SQUALL LINE OF STRONG
THUNDERSTORMS WAS APPROACHING THE WESTERN EDGES OF LA. THIS IS IN
PROXIMITY TO THE 110KT JET STREAK EDGING OUR WAY.

&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...FLOOD WATCH UNTIL 6 AM FOR NORTHEAST AR.
MS...FLOOD WATCH UNTIL 6 AM FOR ALL OF NORTH MS.
MO...FLOOD WATCH UNTIL 6 AM FOR THE MO BOOTHEEL.
TN...FLOOD WATCH UNTIL 6 AM FOR ALL W TN.
&&

AC
Hazardous weather outlook, Nov 23, 10:40 PM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1040 PM CST TUE NOV 23 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-241100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
1040 PM CST TUE NOV 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

A FLOOD WATCH IS IN EFFECT FOR ALL OF THE MID SOUTH TONIGHT.

A LOW PRESSURE SYSTEM OVER NORTHEAST TEXAS WILL MOVE NORTHEASTWARD
ACROSS ARKANSAS AND THE MID SOUTH OVERNIGHT. A WARM FRONT WILL
MOVE NORTHWARD ACROSS THE MIDSOUTH AND BRING WARM AND VERY HUMID AIR
INTO THE REGION. WIDESPREAD SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN
WILL OCCUR ALONG WITH THE POSSIBILITY OF SOME OF THE STORMS BECOMING
SEVERE.

THERE IS A MODERATE RISK OF SEVERE WEATHER OVER SOUTHWESTERN
PORTIONS OF THE MIDSOUTH...ROUGHLY SOUTH OF A CLARKSDALE TO OXFORD
TO CALHOUN CITY LINE.

THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS THE MAJORITY OF THE
MIDSOUTH. THE SLIGHT RISK AREA IS SOUTH OF A BONO TO CORNING
TO UNION CITY TO HUNTINGDON LINE.

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE MID
SOUTH DURING THE EARLY MORNING HOURS. THE MAIN THREATS FROM
THESE STORMS WILL BE DAMAGING STRAIGHT LINE WINDS...LARGE HAIL...AND
ISOLATED TORNADOES.

HEAVY RAIN IS POSSIBLE IN THUNDERSTORMS WITH LOCALIZED FLASH
FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...

A COLD FRONT WILL MOVE INTO THE MIDSOUTH WEDNESDAY AFTERNOON AND
EVENING. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE
FRONT DURING THIS TIME PERIOD. SOME OF THESE STORMS COULD BECOME
SEVERE. THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE ENTIRE
REGION. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS FROM
THESE STORMS...WITH ISOLATED TORNADOES POSSIBLE.

NO HAZARDOUS WEATHER IS EXPECTED FOR THURSDAY THROUGH MONDAY AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED OVERNIGHT...AND MAY BE
NEEDED AGAIN ON WEDNESDAY.

In the hours before

Special weather statement, Nov 23, 8:28 PM CST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
828 PM CST TUE NOV 23 2004

MSZ023-240245-

CHICKASAW MS-
828 PM CST TUE NOV 23 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CHICKASAW COUNTY.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 7 MILES NORTHWEST OF
HOULKA TO 11 MILES SOUTHWEST OF PYLAND AT 828 PM CST...MOVING EAST AT
50 MPH.

STRONG WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE AS THESE STORMS
MOVE THROUGH THE COUNTY.

THIS LINE OF STORMS IS INTENSIFYING AND COULD BECOME SEVERE.

PEOPLE IN CHICKASAW COUNTY...INCLUDING THE CITIES OF HOUSTON AND
OKOLONA...SHOULD MONITOR THIS STORM CLOSELY.
Local storm report, Nov 23, 8:44 PM CST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
844 PM CST TUE NOV 23 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             11 NNE BRUCE            34.14N 89.27W
11/23/2004  0.88 INCH        CALHOUN            MS   BROADCAST MEDIA

0818 PM     HAIL             TOCCOPOLA               34.26N 89.23W
11/23/2004  0.88 INCH        PONTOTOC           MS   LAW ENFORCEMENT

&&

AC
Special weather statement, Nov 23, 9:10 PM CST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
910 PM CST TUE NOV 23 2004

MSZ024-240330-

MONROE MS-
910 PM CST TUE NOV 23 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...MONROE COUNTY.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM SMITHVILLE TO 7 MILES
SOUTH OF PRAIRIE AT 910 PM CST...MOVING EAST AT 50 MPH.

THIS LINE OF STRONG STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS
IN EXCESS OF 40 MPH AND COULD POSSIBLY BECOME SEVERE.

PEOPLE IN MONROE COUNTY...INCLUDING THE CITIES OF ABERDEEN...AMORY
AND NETTLETON...SHOULD MONITOR THIS STORM CLOSELY.
Local storm report, Nov 23, 9:17 PM CST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
917 PM CST TUE NOV 23 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             11 NNE BRUCE            34.14N 89.27W
11/23/2004  0.88 INCH        CALHOUN            MS   BROADCAST MEDIA

0818 PM     HAIL             TOCCOPOLA               34.26N 89.23W
11/23/2004  0.88 INCH        PONTOTOC           MS   LAW ENFORCEMENT

0900 PM     TSTM WND DMG     TUPELO                  34.26N 88.73W
11/23/2004                   LEE                MS   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN IN THE CITY OF TUPELO

&&

AC
Local storm report, Nov 23, 9:33 PM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
933 PM CST TUE NOV 23 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             11 NNE BRUCE            34.14N 89.27W
11/23/2004  0.88 INCH        CALHOUN            MS   BROADCAST MEDIA

0818 PM     HAIL             TOCCOPOLA               34.26N 89.23W
11/23/2004  0.88 INCH        PONTOTOC           MS   LAW ENFORCEMENT

0831 PM     TSTM WND DMG     SHERMAN                 34.36N 88.84W
11/23/2004                   PONTOTOC           MS   TRAINED SPOTTER

            POWER LINES DOWN

0831 PM     TSTM WND DMG     PONTOTOC                34.25N 89.01W
11/23/2004                   PONTOTOC           MS   TRAINED SPOTTER

            TREES DOWN

0835 PM     TSTM WND DMG     5 NNE FURRS             34.30N 88.83W
11/23/2004                   PONTOTOC           MS   PUBLIC

            TREES DOWN

0900 PM     TSTM WND DMG     TUPELO                  34.26N 88.73W
11/23/2004                   LEE                MS   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN IN THE CITY OF TUPELO

&&

AC
Special weather statement, Nov 23, 10:02 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1002 PM CST TUE NOV 23 2004

MSZ003>006-009-011>017-020>024-240502-
ALCORN MS-BENTON MS-CALHOUN MS-CHICKASAW MS-ITAWAMBA MS-LAFAYETTE MS-
LEE MS-MONROE MS-PANOLA MS-PONTOTOC MS-PRENTISS MS-QUITMAN MS-
TALLAHATCHIE MS-TIPPAH MS-TISHOMINGO MS-UNION MS-YALOBUSHA MS-
1002 PM CST TUE NOV 23 2004

TORNADO WATCH NUMBER 888 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES:

IN MISSISSIPPI...
ALCORN...       BENTON...       CALHOUN...      CHICKASAW...
ITAWAMBA...     LAFAYETTE...    LEE...          MONROE...
PANOLA...       PONTOTOC...     PRENTISS...     QUITMAN...
TALLAHATCHIE... TIPPAH...       TISHOMINGO...   UNION...
YALOBUSHA...

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 23, 6:36 PM CSTTornado WarningMEGYalobusha24 min
Nov 23, 7:00 PM CSTSevere Thunderstorm WarningMEGTallahatchie, Yalobusha30 min
Nov 23, 7:28 PM CSTFlash Flood WarningMEGYalobusha2 hr
Nov 23, 7:43 PM CSTSevere Thunderstorm WarningMEGCalhoun, Pontotoc32 min
Nov 23, 7:46 PM CSTFlash Flood WarningMEGTallahatchie119 min
Nov 23, 8:03 PM CSTTornado WarningMEGCalhoun, Lafayette27 min
Nov 23, 8:16 PM CSTSevere Thunderstorm WarningMEGPontotoc29 min
Nov 23, 8:46 PM CSTSevere Thunderstorm WarningMEGLee29 min
Nov 23, 8:52 PM CSTFlash Flood WarningMEGPontotoc, Union113 min
Nov 23, 9:24 PM CSTSevere Thunderstorm WarningMEGPrentiss21 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.